61 y old man who had hyperaldosteronism requiring adrenalectomy 4 y prior, bariatric surgery for morbid obesity 1.5 y ago, was off medications for both HTN & DM after the surgery, had contrast nephropathy after cardiac cath done during pre op evaluation for adrenalectomy (no CAD found). Baseline creatinine around 2.
Had transferred care to our facility about 2 mths ago. Had been found to be anemic started on iron therapy. worked as a hydraulic engineer and looks very organized with a neatly maintained folder for all his healthcare issues.
BP high in clinic. But states it has been good at home.
Creatinine has trended up from 2.2 in oct 2010 to 2.4 on aug 5 2011, 2.6 on aug 26 2011. 2.9 on sep 16 2011. HgbA1C 5.8
No obvious cause. No NSAID use. No evidence of volume depletion. No reports of hypotension. On enquiry has been drinking some supplement that his wife give him- supposed to be a multivitamin.
Also UA – no proteinuria. HCO3 decreasing to ~ 18. anion gap is 7.8 alb 3.7 protein 7.4
Scratched my head- (if only it worked) I discussed it with colleagues. No luck. Omeprazole started on his first visit to pcp at our facility (replacement for nexium) was discontinued, even though there was no other evidence for AIN (like rash, fever, Wbc in urine). suddenly one of my colleagues who was talking with a pathologist who mentioned oxalises suddenly remembered this pt who was on vitamin C. The primary care provider had prescribed it in order to enhance iron absorption
I immediately called the patient asked him to stop taking his vit C
I am bringing him back next week. will try to spin his urine and look for oxalate crystals
Thanks to my colleague who kept this case in the back of her mind..
Vit C in CKD
Can cause oxalosis. Many patients tend to take it as they see advertisements for Vit C for its anti-oxidant properties, to increase iron absorption to treat iron def anemia etc. however, in CKD this may be detrimental since it acts as a precursor for oxalate and can cause oxalate nephropathy.
Could his bariatric surgery contribute to increased absorption of vit C. I do not know the type of bariatric surgery he had done. If he had the most common type (Roux en Y) then it is likely that the Calcium chelated with the unabsorbed fatty acids allowing for increased absorption of the Vit C causing hyperoxalosis and AKI.
This is still the suspected diagnosis. will know more when he gets his herbal OTC vitamin supplement with his next visit.
will update this soon